[Skip to Content]
[Skip to Content Landing]
Other
February 1942

INDUCTION OF METRAZOL CONVULSIONS WITH THE PATIENT UNDER NITROUS OXIDE ANESTHESIA

Author Affiliations

CINCINNATI

From the Department of Physiology, University of Cincinnati College of Medicine.

Arch NeurPsych. 1942;47(2):223-233. doi:10.1001/archneurpsyc.1942.02290020039003
Abstract

It is common knowledge that apprehension, fear and panic are frequent accompaniments of metrazol shock therapy. This fear is produced by a series of subjective sensations experienced by the patient in the interval between the injection of the drug and the onset of the convulsion. Patients complain variously, stating that the sensation may simulate crushing of the chest, electrocution, bursting open of the head or impending death.1 These profound fear reactions produce a marked and understandable resistiveness in the patient, which is commonly of such degree that treatment must be suspended prematurely. An attempt to alleviate this resistiveness arising from severe fear reactions in the following 2 cases prompted me to induce metrazol convulsions with the patient under anesthesia.

A white man aged 56, a machinist, who was suffering from severe and incapacitating melancholia of two years' standing, entered the Good Samaritan Hospital in Cincinnati on Nov. 5, 1939

×